Thunderstorm Wind, Sheridan
- When
- July 7, 4:15 PM MST
- Where
- Sheridan County, 1.23 mi NE of Gordon
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.810, -102.180
KGRN measured 50 kt wind gust.
An isolated supercell produced severe wind gusts at Gordon and wind damage near Merriman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated supercell produced severe wind gusts at Gordon and wind damage near Merriman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 12:37 PM MST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 237 PM CDT Tue Jul 7 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 234 PM CDT Tue Jul 7 2020 Isolated thunderstorm activity is expected this afternoon and evening in the northwestern Nebraska panhandle. A better chance for thunderstorms will come Wednesday afternoon and evening as a surface cold front will move into Nebraska later tonight from the northwest. The front is expected to be slow moving and eventually stall over central into southwest Nebraska Wednesday afternoon. A southerly low level jet will develop over western Nebraska this evening. At the same time, a moderately strong shortwave trough will track northeastward from eastern Wyoming into the Dakotas. Surface bound CAPE values are expected to be over 1000 J/kg, but will remain largely capped. Surface dew points will be in the 40s to 50s, which will promote large temperature/dew point spreads. Any storm that develops will be high based and isolated in nature, thus POPs will only remain in the 20 to 30 percent range. The main concern with these storms is strong outflow winds. The potential for storm activity is much greater on Wednesday. The frontal boundary will extend from southwest to northeast Nebraska on Wednesday afternoon. Surface convergence along this front should weaken the cap sufficiently and promote thunderstorm development. The combination of steep mid level lapse rates and surface dew points in the 60s will yield CAPE values of 3000 J/kg. The pooling of moisture ahead of the front will lead to PWAT values of 1.4 to 1.8 inches which could lead to heavy rainfall. Main threats associated these storms will be large hail, strong winds, and heavy downpours. Models indicate storm development beginning in the mid to late afternoon and should move out of the area Wednesday evening fairly quickly as storms become outflow dominated and develop southeast away from the area. .LONG TERM...(Thursday through Tuesday) Issued at 234 PM CDT Tue Jul 7 2020 Near zonal flow aloft will be in place across the region Thursday. A large ridge of high pressure will be in place from west TX into AZ, with our region on the southern periphery of the stronger westerlies. A weak shortwave embedded within the flow could help in the development of isolated TSTMS late Thursday afternoon and evening. Confidence is rather low on this occurring though as no real low-level focus/boundary in place for convection to develop. A better chance appears to come late Friday afternoon and evening, primarily across northern Nebraska where a cold front will be approaching during peak heating. A bit stronger shortwave (compared to Thursday) will also be moving across the Northern Plains. The southern flank of this wave will be across northern Nebraska around 00Z Saturday helping to enhance lift. A weak cold front crosses the area Friday night on the backside of the shortwave. Not much cooler behind the front with mid 80s to lower 90s still expected Saturday. The upper ridging then begins to build northward Sunday into the first of next week. This will lead to mostly dry conditions and continued hot with highs in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1224 PM CDT Tue Jul 7 2020 Dry weather remains across both sites through the afternoon. Some isolated showers or thunderstorms may impact KVTN late this evening. Confidence in development and timing is too low to put in the prevailing forecast at this time, but it's worth a mention here. Dry weather will then continue through Wednesday morning. The only other major aviation concern will be the chance of some low level wind shear at both sites as the low level jet intensifies overnight. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meltzer/Taylor LONG TERM...Taylor AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 319 PM CDT Tue Jul 7 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-082030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 319 PM CDT Tue Jul 7 2020 /219 PM MDT Tue Jul 7 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will develop over the Panhandle and northwest Nebraska through the evening. Risk of severe storms is low, but a few stronger storms may be capable of small hail and strong winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. The severe weather threat spreads into the Sandhills and southwest Nebraska for Wednesday afternoon and evening, with the greatest potential for areas along and east of Highway 83. Along with large hail and damaging winds, an isolated tornado and localized flooding is also possible. Thunderstorm chances continue into Thursday for most areas east of the panhandle. Severe risk remains marginal with hail and brief strong winds being the main concerns. Additional storms are possible Friday and Saturday evenings, mainly in the Sandhills and north central Nebraska. Severe potential remains uncertain. Heat index values in the upper 90s nearly region wide on Wednesday may result in heat related illness for susceptible people. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather and rainfall reports to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
426 PM MDT Tue Jul 7 2020
NEZ004-072315-
Sheridan NE-
426 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 515 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Box Butte Dam, or 14 miles southwest of Hay Springs,
moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rushville, Hay Springs, Intersection of Beaver Creek Road and White
Clay Creek Road, Intersection of Highway 87 and Antelope Road,
Walgren Lake State Recreation Area and Metcalf State Wildlife
Management Area.
This includes the following highways...
Highway 20 between mile markers 74 and 97.
Highway 250 between mile markers 40 and 48.
LAT...LON 4300 10263 4272 10232 4232 10274 4244 10275
4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 2225Z 224DEG 27KT 4251 10287
JurgensenSpecial Weather Statement
National Weather Service North Platte NE
456 PM MDT Tue Jul 7 2020
NEZ004-094-080000-
Sheridan NE-Western Cherry NE-
456 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 600 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rushville, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Hoover Lake, Intersection of
Highway 87 and Craven Creek Road, Metcalf State Wildlife Management
Area, Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Mount Maria and Pine
Ridge.
This includes the following highways...
Highway 20 between mile markers 80 and 104.
Highway 250 between mile markers 40 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4300 10200 4256 10249 4274 10278 4279 10278
4299 10266
TIME...MOT...LOC 2256Z 223DEG 27KT 4277 10258
JurgensenThe Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
3 thunderstorm wind. Local standard time, as filed.
KGRN measured 50 kt wind gust.
Public reported a power pole snapped from the wind, along Highway 20 near Merriman. Picture was provided.
KGRN measured a wind gust of 51 kts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901597, 901598, 901599.